FRESNO, Calif. (KFSN) -- In our weekly feature, Doc Talk, pediatric emergency doctor, Clint Pollack from Valley Children's Hospital talks about the stomach flu and how parents should properly treat it once it occurs.
Dr. Pollack says symptoms may include frequent vomiting, diarrhea, abdominal pain, fever, and loss of appetite.Vomit is usually clear stomach contents and should not be very bloody or bilious (yellow/green).Diarrhea is usually watery and may have small amounts of blood or mucus. Symptoms usually last a few days but can last a week or more.
Dr. Pollack says most often caused by viruses, but can be caused by bacteria or parasites.Most common viruses are rotavirus, norovirus, and adenovirus.Most common bacteria are E. coli, salmonella, shigella, and campylobacter.
Dr. Pollack says drinking plenty of clear liquids is the most important treatment.Water and electrolyte solutions (Pedialyte) are best. Very sweet/sugary drinks are not good and will cause more diarrhea.Milk or dairy is harder to digest and may cause more diarrhea.Solid food should only be given as children are feeling better and should be simple, bland things like crackers, toast, or rice.
Dr. Pollack says stomach flu can be managed at home if symptoms are mild.
He says children with more severe symptoms should be seen by a doctor.Severe abdominal pain, high fevers, very frequent vomiting/diarrhea, signs of dehydration, very bloody vomit/diarrhea, lethargy.Signs of dehydration may include dry lips/mouth, pale skin, not urinating, increased heart rate (without fever), acting very tired.
Dr. Pollack says the infection is spread from germs in the bowel movements, so frequent handwashing is very important, especially after going to the bathroom or changing a diaper.
He says treatment may include medicine for vomiting (Zofran/ondansetron) and probiotics for diarrhea. Severe dehydration may require IV fluids.
Dr. Pollack says antibiotics are usually not given for stomach flu and may make symptoms worse or cause other complications.
He says diarrhea medicine such as Imodium should not be given to children and may be harmful.